Myocardial damage due to hypokalaemia and hypophosphataemia

A. Frustaci, F. Pennestri, C. Scoppetta

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

A case of severe hypokalaemia with stupor, skeletal muscle and heart muscle damage is reported. An initial infusion of glucose-insulin and potassium (GIK) produced a temporary clinical improvement with reduction of creatine kinase (CKMB) and elevation of serum K+. On the 4th day of treatment, neuromuscular and cardiovascular deterioration occurred accompanied by a further rise of CKMB. This deterioration was coincident with a serum phosphate of 0.26 mmol/l. The impaired left ventricular (LV) function was measured using echocardiography and detecting the ejection fraction (EF). GIK was stopped and a potassium phosphate infusion commenced. As the phosphate and potassium deficiencies were corrected, the neuromuscular and cardiac abnormalities resolved, CKMB fell to normal and LVEF rose from 40% to 72%. We suggest that additional cardiac damage due to hypophosphataemia may have occurred in this patient, who already had cardiac impairment as a result of profound hypokalaemia. Possible mechanisms are discussed.

Original languageEnglish
Pages (from-to)679-681
Number of pages3
JournalPostgraduate Medical Journal
Volume60
Issue number708
Publication statusPublished - 1984

Fingerprint

Hypokalemia
Potassium Deficiency
Phosphates
Stupor
Creatine Kinase
Serum
Left Ventricular Function
Echocardiography
Myocardium
Potassium
Skeletal Muscle
Insulin
Glucose
Therapeutics
potassium phosphate

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Myocardial damage due to hypokalaemia and hypophosphataemia. / Frustaci, A.; Pennestri, F.; Scoppetta, C.

In: Postgraduate Medical Journal, Vol. 60, No. 708, 1984, p. 679-681.

Research output: Contribution to journalArticle

Frustaci, A, Pennestri, F & Scoppetta, C 1984, 'Myocardial damage due to hypokalaemia and hypophosphataemia', Postgraduate Medical Journal, vol. 60, no. 708, pp. 679-681.
Frustaci, A. ; Pennestri, F. ; Scoppetta, C. / Myocardial damage due to hypokalaemia and hypophosphataemia. In: Postgraduate Medical Journal. 1984 ; Vol. 60, No. 708. pp. 679-681.
@article{3d73fcddfa51451b9724e8acafe05592,
title = "Myocardial damage due to hypokalaemia and hypophosphataemia",
abstract = "A case of severe hypokalaemia with stupor, skeletal muscle and heart muscle damage is reported. An initial infusion of glucose-insulin and potassium (GIK) produced a temporary clinical improvement with reduction of creatine kinase (CKMB) and elevation of serum K+. On the 4th day of treatment, neuromuscular and cardiovascular deterioration occurred accompanied by a further rise of CKMB. This deterioration was coincident with a serum phosphate of 0.26 mmol/l. The impaired left ventricular (LV) function was measured using echocardiography and detecting the ejection fraction (EF). GIK was stopped and a potassium phosphate infusion commenced. As the phosphate and potassium deficiencies were corrected, the neuromuscular and cardiac abnormalities resolved, CKMB fell to normal and LVEF rose from 40{\%} to 72{\%}. We suggest that additional cardiac damage due to hypophosphataemia may have occurred in this patient, who already had cardiac impairment as a result of profound hypokalaemia. Possible mechanisms are discussed.",
author = "A. Frustaci and F. Pennestri and C. Scoppetta",
year = "1984",
language = "English",
volume = "60",
pages = "679--681",
journal = "Postgraduate Medical Journal",
issn = "0032-5473",
publisher = "BMJ Publishing Group",
number = "708",

}

TY - JOUR

T1 - Myocardial damage due to hypokalaemia and hypophosphataemia

AU - Frustaci, A.

AU - Pennestri, F.

AU - Scoppetta, C.

PY - 1984

Y1 - 1984

N2 - A case of severe hypokalaemia with stupor, skeletal muscle and heart muscle damage is reported. An initial infusion of glucose-insulin and potassium (GIK) produced a temporary clinical improvement with reduction of creatine kinase (CKMB) and elevation of serum K+. On the 4th day of treatment, neuromuscular and cardiovascular deterioration occurred accompanied by a further rise of CKMB. This deterioration was coincident with a serum phosphate of 0.26 mmol/l. The impaired left ventricular (LV) function was measured using echocardiography and detecting the ejection fraction (EF). GIK was stopped and a potassium phosphate infusion commenced. As the phosphate and potassium deficiencies were corrected, the neuromuscular and cardiac abnormalities resolved, CKMB fell to normal and LVEF rose from 40% to 72%. We suggest that additional cardiac damage due to hypophosphataemia may have occurred in this patient, who already had cardiac impairment as a result of profound hypokalaemia. Possible mechanisms are discussed.

AB - A case of severe hypokalaemia with stupor, skeletal muscle and heart muscle damage is reported. An initial infusion of glucose-insulin and potassium (GIK) produced a temporary clinical improvement with reduction of creatine kinase (CKMB) and elevation of serum K+. On the 4th day of treatment, neuromuscular and cardiovascular deterioration occurred accompanied by a further rise of CKMB. This deterioration was coincident with a serum phosphate of 0.26 mmol/l. The impaired left ventricular (LV) function was measured using echocardiography and detecting the ejection fraction (EF). GIK was stopped and a potassium phosphate infusion commenced. As the phosphate and potassium deficiencies were corrected, the neuromuscular and cardiac abnormalities resolved, CKMB fell to normal and LVEF rose from 40% to 72%. We suggest that additional cardiac damage due to hypophosphataemia may have occurred in this patient, who already had cardiac impairment as a result of profound hypokalaemia. Possible mechanisms are discussed.

UR - http://www.scopus.com/inward/record.url?scp=0021181459&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0021181459&partnerID=8YFLogxK

M3 - Article

C2 - 6494089

AN - SCOPUS:0021181459

VL - 60

SP - 679

EP - 681

JO - Postgraduate Medical Journal

JF - Postgraduate Medical Journal

SN - 0032-5473

IS - 708

ER -